Kentucky, 2013

Hail and Damaging Winds in Kentucky, May 21, 2013

May 21, 2013 · NWS JKL · 54 events in 21 counties and zones

During the late afternoon and evening hours on May 21, widespread strong to severe thunderstorms erupted across eastern Kentucky. The storms formed in a warm and moist air mass ahead of an approaching cold front that was moving out of the central and southern Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
54

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

During the late afternoon and evening hours on May 21, widespread strong to severe thunderstorms erupted across eastern Kentucky. The storms formed in a warm and moist air mass ahead of an approaching cold front that was moving out of the central and southern Plains. The storms produced damaging wind gusts along outflow boundaries that moved along the surface out ahead of the storms themselves.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 21, 2:47 PM EST, 13 minutes earlier.

Area forecast discussion, May 21, 2:47 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
347 PM EDT TUE MAY 21 2013

.UPDATE...(REST OF THIS AFTERNOON)
ISSUED AT 347 PM EDT TUE MAY 21 2013

A SHORT TERM DISCUSSION WILL BE ISSUED SHORTLY.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 347 PM EDT TUE MAY 21 2013

THE EXTENDED PERIOD OF THE FORECAST WILL FEATURE A PERIOD OF GOOD
MODEL AGREEMENT...AND A PERIOD OF POOR MODEL AGREEMENT. THE FIRST FEW
DAYS OF THE EXTENDED PERIOD WERE HANDLED VERY WELL BY BOTH THE GFS
AND ECMWF MODELS. SHOWERS AND STORMS WILL INCREASE IN COVERAGE DURING
THE DAY ON THURSDAY...BEFORE EXITING THE AREA THURSDAY NIGHT AND
FRIDAY...BEHIND A DEPARTING COLD FRONT. THE MODELS ALL AGREE THAT A
RIDGE OF HIGH PRESSURE WILL THEN SETTLE OVER THE AREA FRIDAY AND
SATURDAY...WHICH WILL MEAN COOLER AND DRIER WEATHER TO KICK OFF THE
UPCOMING WEEKEND. AFTER SATURDAY NIGHT...THINGS GET A BIT MURKY. THE
ECWMF MODEL IS MUCH WETTER AND MORE PROGRESSIVE THAN THE GFS
MODEL...BOTH IN THE TIMING OF A FRONTAL PASSAGE. THE ECMWF ACTUALLY
HAS PRECIPITATION AFFECTING EASTERN KENTUCKY FROM LATE SATURDAY
THROUGH TUESDAY. THE GFS...ON THE OTHER HAND...IS NOT MOVING PRECIP
INTO THE AREA UNTIL LATE SUNDAY NIGHT. FROM THEN ON THE MODELS DO
AGREE FAIRLY WELL...BUT ONLY FOR THE LAST DAY OR SO OF THE FORECAST
PERIOD. THAT BEING SAID...LEANED A BIT MORE TOWARD THE USUALLY MORE
RELIABLE ECMWF MODEL SOLUTIONS FROM EARLY SUNDAY ONWARD. DID NOT DO
A WHOLE LOT OF MAJOR CHANGING TO THE MODEL DATA BASED ON THE AMOUNT
OF UNCERTAINTY. THE MODEL SOUNDINGS WERE INDICATING ENOUGH INSTABILITY
TO PRODUCE THUNDERSTORMS...PARTICULARLY DURING THE AFTERNOON AND
EVENING PERIODS THURSDAY...SUNDAY...AND MONDAY. TEMPERATURES TO BEGIN
THE PERIOD WILL BE BELOW NORMAL FRIDAY AND SATURDAY...AS IT APPEARS A
COOL CANADIAN AIR MASS WILL SETTLE OVER THE AREA FOR A FEW DAYS. FROM
SUNDAY ONWARD...THINGS WILL WARM UP A BIT MORE DURING EACH DAYTIME
PERIOD...BUT NOT FAR FROM NORMAL VALUES FOR THIS TIME OF YEAR.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 135 PM EDT TUE MAY 21 2013

THE AIR IS EXTREMELY UNSTABLE AND THE STORM PREDICTION CENTER JUST
UPDATED THEIR OUTLOOK AND PUT EASTERN KENTUCKY IN AN AREA OF SLIGHT
RISK FOR SEVERE THUNDERSTORMS. THE MAIN THREAT IS FOR STRONG
WINDS...HOWEVER HAIL CAN NOT BE TOTALLY RULED OUT AND WILL LIKELY SEE
SMALL HAIL IN THE AREA TODAY. WITH THE POTENTIALLY SEVERE STORMS IN
THE AREA...THE POSSIBILITY OF GUST FRONTS WELL OUT AHEAD OF THE
THUNDERSTORMS IS POSSIBLE AND COULD CREATE SOME STRONG LLWS. CONFIDENCE
IN THE TIMING OF CONVECTIVE EVOLUTION IS NOT HIGH...AND WAS BASED ON
A COMBINATION OF THE NAM AND HIGH RESOLUTION RAPID REFRESH MODEL.
DEPENDING ON HOW MUCH RAIN OCCURS...THERE MAY BE A TIME OF POST
FRONTAL MIST WHICH WOULD LAST A FEW HOURS AND THEN IMPROVE. DUE TO
LOW CONFIDENCE ON TIMING AND EXTENT OF THE STORMS...THIS WAS NOT
ADDED TO THE TAFS. ALSO EXPECTING TO SEE SOME MIST AT THE TAF
STATIONS AND VALLEY FOG IN THE VALLEYS AND NEAR AREAS THAT GET A LOT
OF PRECIPITATION TODAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJ
LONG TERM...AR
AVIATION...JJ
Hazardous weather outlook, May 21, 10:40 AM EST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1140 AM EDT TUE MAY 21 2013

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-221100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1140 AM EDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. SOME OF THE
THUNDERSTORMS THIS AFTERNOON OR EVENING COULD BECOME STRONG AND
PRODUCE GUSTY WINDS...HAIL AND LOCALLY HEAVY RAINFALL. ONE OR TWO
STORMS MAY BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE FROM WEDNESDAY THROUGH THURSDAY EVENING.

SOME OF THE STORMS ON WEDNESDAY COULD BECOME STRONG TO SEVERE...AND
PRODUCE GUSTY OR DAMAGING WINDS...LOCALLY HEAVY RAINFALL AND
POSSIBLY HAIL.

THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JP/JJ

In the hours before

Special weather statement, May 21, 2:57 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
357 PM EDT TUE MAY 21 2013

KYZ068-079-080-083>085-212100-
MCCREARY-PULASKI-ROCKCASTLE-WAYNE-WHITLEY-LAUREL-
357 PM EDT TUE MAY 21 2013

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 500 PM EDT TUESDAY AFTERNOON...

   MCCREARY...
   PULASKI...
   ROCKCASTLE...
   WAYNE...
   WESTERN WHITLEY AND
   WESTERN LAUREL.

AT 353 PM EDT...SHOWERS AND STRONG THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 26 MILES NORTHWEST OF MONTICELLO TO 17 MILES
WEST OF MONTICELLO TO BYRDSTOWN...MOVING EAST AT 40 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...CABELL AROUND
400 PM EDT...ZULA AROUND 405 PM EDT...CAINS STORE AROUND 410 PM
EDT...MONTICELLO AROUND 415 PM EDT...STEUBENVILLE AROUND 420 PM
EDT...AND SOMERSET AROUND 430 PM.

RESIDENTS CAN EXPECT RAINFALL RATES OF UP TO ONE INCH OF RAIN...
GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN
THESE AREAS.

THE BRIEF HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA
ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR EASTERN KENTUCKY.

RAY

The radar

The Knoxville radar (KMRX), 147 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

53 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
May 21, 3:00 PM EST
Where
Wayne County, Monticello
Measured
55 kt (63 mph) estimated gust
Reported by
COOP Observer
Coordinates
36.830, -84.830

Trees were blown down in Monticello.

Thunderstorm Wind, Pulaski

When
May 21, 3:10 PM EST
Where
Pulaski County, 0.56 mi WSW of Poplarville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.018, -84.440

Two trees were blown down in Poplarville on Hwy 3269.

Thunderstorm Wind, Pulaski

When
May 21, 3:30 PM EST
Where
Pulaski County, Nancy
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.070, -84.730

A large tree was blown down and onto a mobile home.

Thunderstorm Wind, McCreary

When
May 21, 3:32 PM EST
Where
McCreary County, Pine Knot
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.650, -84.430

Tree limbs as big as a person's arm were blown down into a yard in Pine Knot. Power was out across the area.

Thunderstorm Wind, McCreary

When
May 21, 3:35 PM EST
Where
McCreary County, Slavans
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.750, -84.620

Six to eight inch diameter tree limbs were blown down north of Hwy 92, one mile east of the Wayne and McCreary county line.

Thunderstorm Wind, McCreary

When
May 21, 3:40 PM EST
Where
McCreary County, 1 mi SSW of Stearns
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.687, -84.477

Small trees were blown down on Hwy 742 a mile and a half southwest of Revelo.

Thunderstorm Wind, Pulaski

When
May 21, 3:43 PM EST
Where
Pulaski County, Shopville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.150, -84.470

Large tree limbs were blown down around the school in Shopville.

Thunderstorm Wind, Pulaski

When
May 21, 3:45 PM EST
Where
Pulaski County, Dabney
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.180, -84.530

A tree was blown down and onto a house.

Thunderstorm Wind, Pulaski

When
May 21, 3:45 PM EST
Where
Pulaski County, Somerset
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.100, -84.600

Numerous trees were blown down including trees on two homes.

Thunderstorm Wind, McCreary

When
May 21, 3:45 PM EST
Where
McCreary County, Whitley City
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.720, -84.470

Trees were blown down and power outages were occurring countywide.

Thunderstorm Wind, Pulaski

When
May 21, 3:45 PM EST
Where
Pulaski County, Science Hill
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.180, -84.620

Widespread tree damage with power lines down in the northwest corner of the county, including the Mount Zion and Science Hill communities.

Thunderstorm Wind, Pulaski

When
May 21, 3:47 PM EST
Where
Pulaski County, Shopville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.150, -84.470

A tree was blown down on Hwy 1003.

Hail, McCreary

When
May 21, 3:48 PM EST
Where
McCreary County, Whitley City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.720, -84.470

Quarter size hail was reported in Whitley City.

Thunderstorm Wind, McCreary

When
May 21, 3:48 PM EST
Where
McCreary County, Whitley City
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.720, -84.470

Trees were blown down in downtown Whitley City.

Thunderstorm Wind, Pulaski

When
May 21, 3:52 PM EST
Where
Pulaski County, 5 mi E of Somerset
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
37.100, -84.509

Wind gusts of 45 to 50 mph were reported by a volunteer weather observer in Colo.

Thunderstorm Wind, McCreary

When
May 21, 3:53 PM EST
Where
McCreary County, Whitley City
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.720, -84.470

Trees and power lines were blown down all around the county.

Thunderstorm Wind, Whitley

When
May 21, 4:00 PM EST
Where
Whitley County, Williamsburg
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.730, -84.170

A few trees were blown down in the Oak Grove area of Williamsburg.

Thunderstorm Wind, Rockcastle

When
May 21, 4:00 PM EST
Where
Rockcastle County, Mt Vernon
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.350, -84.350

Trees were blown down in Mount Vernon on Richmond Street and also at the junction of 150 and 25.

Thunderstorm Wind, Whitley

When
May 21, 4:15 PM EST
Where
Whitley County, Woodbine
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.900, -84.080

Tree were blown down.

Thunderstorm Wind, Whitley

When
May 21, 4:15 PM EST
Where
Whitley County, Corbin
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
36.950, -84.100

Trees were blown down in Corbin.

Thunderstorm Wind, Laurel

When
May 21, 4:15 PM EST
Where
Laurel County, Keavy
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.000, -84.170

A large tree was blown down.

Thunderstorm Wind, Jackson

When
May 21, 4:20 PM EST
Where
Jackson County, Sandgap
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.480, -84.080

A tree was blown down and onto a house.

Thunderstorm Wind, Owsley

When
May 21, 4:24 PM EST
Where
Owsley County, 2 mi SW of Booneville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.459, -83.706

A tree was blown down and onto Hwy 1938.

Thunderstorm Wind, Jackson

When
May 21, 4:25 PM EST
Where
Jackson County, Annville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.320, -83.970

A tree was blown down and onto Hwy 3630 near Annville.

Thunderstorm Wind, Jackson

When
May 21, 4:25 PM EST
Where
Jackson County, Mc Kee
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.430, -84.000

Trees were blown down on Brushy Ridge Rd in McKee.

Thunderstorm Wind, Owsley

When
May 21, 4:26 PM EST
Where
Owsley County, 0.27 mi SSW of Booneville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.476, -83.682

A tree was blown down in someone's yard on old Hwy 11 near Booneville.

Thunderstorm Wind, Clay

When
May 21, 4:30 PM EST
Where
Clay County, 4.7 mi SSE of Deer Lick
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.087, -83.898

A power line was blown down on Hwy 80 East in Bush.

Thunderstorm Wind, Clay

When
May 21, 4:30 PM EST
Where
Clay County, 2 mi SW of Burning Spgs
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.230, -83.826

Multiple trees were blown down with evidence of hail damage also seen on Upper Rader Road. Several trees were uprooted and the top was blown out of a tree on Urban Creek Road.

Thunderstorm Wind, Bell

When
May 21, 4:30 PM EST
Where
Bell County, Fourmile
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.800, -83.730

Trees were blown down and onto power lines near Lone Jack School.

Thunderstorm Wind, Owsley

When
May 21, 4:38 PM EST
Where
Owsley County, 2 mi SE of Lerose
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.459, -83.594

Trees were blown down on Hwy 30 in the Split Poplar community.

Thunderstorm Wind, Owsley

When
May 21, 4:40 PM EST
Where
Owsley County, 0.48 mi SSW of Arnett
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.413, -83.573

A large tree was blown down on Hwy 28.

Thunderstorm Wind, Owsley

When
May 21, 4:45 PM EST
Where
Owsley County, Travellers Rest
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.450, -83.800

A tree was blown down on Hwy 30.

Thunderstorm Wind, Harlan

When
May 21, 5:05 PM EST
Where
Harlan County, Harlan
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.850, -83.320

A tree was blown down on US Hwy 421.

Thunderstorm Wind, Menifee

When
May 21, 5:05 PM EST
Where
Menifee County, Frenchburg
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.950, -83.630

Numerous trees were blown down in Frenchburg and around the county.

Thunderstorm Wind, Harlan

When
May 21, 5:05 PM EST
Where
Harlan County, Baxter
Measured
55 kt (63 mph) estimated gust
Reported by
COOP Observer
Coordinates
36.850, -83.330

Trees were blown down and power outages were occurring on US Hwy 421.

Thunderstorm Wind, Breathitt

When
May 21, 5:08 PM EST
Where
Breathitt County, 3 mi NE of Jackson
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
37.581, -83.341

A tree was blown down 1 mile north of Hwy 30 on Airport Rd.

Thunderstorm Wind, Harlan

When
May 21, 5:12 PM EST
Where
Harlan County, Evarts
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.870, -83.200

Two trees were blown down on KY 38.

Thunderstorm Wind, Perry

When
May 21, 5:15 PM EST
Where
Perry County, 2 mi NW of Dice
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.391, -83.256

Roof damage occurred to homes near the airport.

Thunderstorm Wind, Perry

When
May 21, 5:15 PM EST
Where
Perry County, 2 mi NW of Hazard
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
37.270, -83.226

A three foot diameter beech tree was twisted and its top was ripped off. The top was deposited 180 yards away. This occurred near the intersection of Hwy's 15 and 80.

Thunderstorm Wind, Perry

When
May 21, 5:18 PM EST
Where
Perry County, Ary
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.380, -83.150

A tree was blown down and across Hwy 476.

Thunderstorm Wind, Perry

When
May 21, 5:18 PM EST
Where
Perry County, 3 mi N of Cornettsville
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.173, -83.080

Trees were blown down, including one that fell on a house on Big Branch in the Fusonia/Kodak area.

Thunderstorm Wind, Morgan

When
May 21, 5:22 PM EST
Where
Morgan County, Adele
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.770, -83.300

Two trees were blown down near the intersection of Hwy's 119 and 134.

Thunderstorm Wind, Breathitt

When
May 21, 5:28 PM EST
Where
Breathitt County, 1 mi N of Camp Lewis
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.594, -83.180

Large tree limbs were blown down.

Thunderstorm Wind, Harlan

When
May 21, 5:30 PM EST
Where
Harlan County, Lynch
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.970, -82.920

Two trees were blown down on Hwy 160.

Thunderstorm Wind, Magoffin

When
May 21, 5:33 PM EST
Where
Magoffin County, Foraker
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.670, -83.130

A tree was blown down.

Thunderstorm Wind, Floyd

When
May 21, 5:46 PM EST
Where
Floyd County, 1 mi SE of Brainard
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.660, -82.887

Two trees were blown down between mile markers 2 and 4 along KY Hwy 114.

Thunderstorm Wind, Elliott

When
May 21, 5:55 PM EST
Where
Elliott County, 1 mi NW of Little Sandy
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.080, -83.193

A tree was blown down on Hwy 173.

Thunderstorm Wind, Johnson

When
May 21, 6:00 PM EST
Where
Johnson County, Hagerhill
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.780, -82.800

Multiple trees were blown down in the Hagerhill and Van Lear communities.

Thunderstorm Wind, Pike

When
May 21, 6:14 PM EST
Where
Pike County, 1 mi W of Meta
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.570, -82.448

A tree was blown down and across Runyon Rd.

Thunderstorm Wind, Pike

When
May 21, 6:14 PM EST
Where
Pike County, 3 mi NW of Sidney
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.651, -82.409

A tree was blown down on Rockhouse Fork.

Thunderstorm Wind, Martin

When
May 21, 6:20 PM EST
Where
Martin County, Inez
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.870, -82.530

A tree and a power line were blown down on Turkey Creek.

Thunderstorm Wind, Martin

When
May 21, 6:26 PM EST
Where
Martin County, Lovely
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.830, -82.400

Trees were blown down on Riverfront Rd.

Thunderstorm Wind, Pike

When
May 21, 6:26 PM EST
Where
Pike County, Belfry
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.620, -82.270

A tree was blown down and was blocking Hwy 319.

Thunderstorm Wind, Martin

When
May 21, 6:28 PM EST
Where
Martin County, Warfield
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.850, -82.420

Trees were blown down on Hwy 292.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444224, 444225, 444226, 444233, 444234, 444235, 444236, 444237, 444238, 444239, 444240, 444241, 444242, 444360, 444365, 444362, 444363, 444364, 444366, 444368, 444369, 444370, 444371, 444372, 444373, 444374, 444375, 444376, 444377, 444378, 444379, 444380, 444381, 444382, 444383, 444384, 444385, 444386, 444387, 444388, and more.